Clinical Oncology/Epidemiology

Impact of tumour burden on chemotherapy-induced nausea and vomiting

Abstract

We investigated how residual tumour burden after cytoreductive surgery was related to the occurrence of acute and delayed nausea and vomiting in 101 ovarian cancer patients receiving their first chemotherapy course. The anti-emetic treatment included ondansetron combined with dexamethasone or placebo. After chemotherapy all patients received ondansetron only for 5 days. Two categories of tumour burden (TB) were formed according to the diameter of the greatest residual tumour (< 2 cm = minimal TB and > or = 2 cm = large TB). Self-reports of nausea and vomiting were obtained for 15 days. Other potential predictor variables were assessed and included in multivariate analyses. Patients with large compared with minimal TB had more delayed emesis, especially on days 2-7. They also had more acute nausea. The aggravating effect associated with large residual TB was more evident in patients > or = 55 years. During the second week after the chemotherapy the occurrence of nausea was higher in patients > or = 55 years than in those < 55 years. This was seen primarily in patients with large residual TB. Predictors for no delayed emesis at all were anti-emetic treatment with dexamethasone, minimal tumour burden, low neuroticism and no history of motion sickness. The increased risk of "persistent' delayed nausea and vomiting seen in older patients with large tumour burden may have important clinical implications and warrants further attention.

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hursti, T., Åvall-Lundqvist, E., Börjeson, S. et al. Impact of tumour burden on chemotherapy-induced nausea and vomiting. Br J Cancer 74, 1114–1119 (1996). https://doi.org/10.1038/bjc.1996.499

Download citation

Further reading

Search

Quick links